Wednesday, June 6, 2012

Dexamphetamine is definitely not the drug for me

At the beginning of last month (May), I hesitantly agreed to give the drug Dexamphetamine a go. In hindsight, I wish I didn't. I was prescribed it with high hopes it would help wake my brain up and help make dealing with the brain fog a little easier. The opportunity to feel alert? Brain fog better? Improvement in cognitive function? Yes please, sign me up!

Now, normally I would steer clear of drugs with the potential side effect insomnia after an awful experience a couple of years ago when a drug trial kept me awake 24/7 for three weeks straight (nope, I'm not kidding), but I was desperate, and desperate times call for desperate measures.

Besides, I was assured that I'd be unlikely to have any problems as most patients had no troubles and saw it work wonders, and that other than insomnia there were no other reported side effects. I can't believe I fell for that one, AGAIN! As if I'd be in the most people category! When it comes to side effects, my body is notorious for reacting.

Yes indeedy, I had drug induced insomnia and nausea to boot. I even experienced things that weren't even mentioned as side effects! About an hour after taking my first dose early morning I started feeling strange. Really strange. Like out of body strange. Abducted by aliens strange. Like my drink had been spiked strange. Now, I don't know  what it feels like to have had your drink spiked, but I'm betting this feeling comes pretty close. Okay, maybe not that close, but that's the best way I can describe it.

I spent the whole day feeling less than human, and night time was no exception. By the time I got to bed, I was beyond exhausted and I thought I'd surely sleep after popping my usual sleeping pills. NOPE! Come three in the morning, I was wide awake. When I did finally fall asleep, I was stuck in that weird semiconscious state. Half asleep, yet half awake. Yuck. This drug messed with my brain alright.

The next day, as expected, I felt totally terrible. Sickly. And with that, I couldn't bring myself to take the next dose. I just wanted to be able to sleep of the yuckiness. I decided that Dexamphetamine is definitely not the drug for me. No side effects my ass! This doctor is kidding himself.

After the drug was out of my system I returned to feeling normal sick. Feeling sick has never felt so good! (I know all you spoonies know exactly what I mean HA!) As hard as it is some days, I'd rather try and push through rather than feel like that again. So from now on, I'll try not to complain about the brain fog and cognitive impairment as much.

Mr Fatigue Man was sure surprised to hear I had such trouble. Thrown even. Go figure. I am not surprised at all, just a little disappointed. He's even considering discussing other drug options, but I doubt I'll give anything else a chance- I am done dealing with side effects and doctors who think I'm strange because of them. I am done.

Why can't medications have any good side effects for a change like clearer skin, whiter teeth and bigger boobs?



It's too much to ask for apparently.

Damn you Dexamphetamine, damn you.

PS. For more creativity, fun, positive quotes, humour and blog updates, make sure you join the facebook page.



5 comments:

Jamie said...

I feel your pain with bad reactions that are not the norm. When I had to take Retaximab for my Wegener's I had a severe reaction. With Retaximab it is an IV infusion treatment and during the second phase my jaw started to tense up and my breathing became difficult and they had the nerve to argue with me over what my reaction was. With being ill I have learned to use my voice and learn what my body can handle and what it can't despite what the doctors believe. Thankfully I do have a team of doctors who are willing to listen to me now. I know that I am lucky. I hope you can have the same type of relationship with yours. :)

Krissy said...

Ugh! What horrible side effects - I can't say I've ever experienced insomnia but it must be so annoying! Guess you know not to take that stuff again!

Miss Nicky said...

Hey Emily! I've nominated you for the Sunshine Blogger Award! I hope you take part, but you don't have to if you don't want to! Check out my post here: http://chatterboxmiss.blogspot.com.au/2012/06/little-bit-of-sunshine.html

Miss Chronically Creative said...

Oh Jamie, that's awful. It's crazy what some drugs can do, hey! I am still trying to learn to be more assertive and speak up, but some of my doctors don't always get it and they don't believe that my drugs have caused a notable difference in fatigue so half the time I don't bother wasting my energy on trying to explain. But thankfully I do have a wonderful GP who does their best to try. I'm so glad you have some wonderul doctors. Mine are pretty great, they just need to have a bit more tact sometimes!

And yes Krissy, I don't think I'll be taking them anytime soon, that's for sure!

Miss Chronically Creative said...

Hey Nicky! Oh thank you! I shall check it out :-)

Awards. Proof that I'm awesome.

 

Blog Template by BloggerCandy.com